Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 117, NWS Houston/Galveston, TX

May 23, 2017Houston County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 23, 2017, 5:01 PM CDT for Houston County, Trinity County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2017, 5:01 PM CDT (22:01 UTC)
Expired
May 23, 2017, 5:30 PM CDT
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houston County, TX, Trinity County, TX

The radar

The Houston radar (KHGX), 193 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:33 PM CDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:38 PM CDT, 23 minutes earlier.

Area forecast discussion, May 23, 4:38 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
438 PM CDT Tue May 23 2017

.DISCUSSION...
Surface analysis as of 1 PM CDT showed an approaching cold front
stretching from Del Rio to Waco towards Shreveport, with a weak
prefrontal wind shift entering portions of the Brazos Valley.
Regional radar mosaic this afternoon shows a few cells developing
along and behind the front as it continues to push towards the
southeast. With RAP guidance instability increasing ahead of the
approaching boundary and lift overspreading the region from a
passing 90 knot upper jet, expect the severe weather threat to
increase over the next few hours for Southeast Texas as scattered
thunderstorms continue to develop along the front. Expect the
front to clear the Brazos Valley late this afternoon, reaching the
Houston metro mid-evening, and clearing the coast around midnight
tonight. Steep mid-level lapse rates will result in a large hail
and damaging wind threat (especially if any storms bow out) as the
front progresses southward.

A few showers may linger behind the front tonight before
dissipating as drier air moves into the region, with clearing
clouds and cold air advection behind the front resulting in
cool overnight low temperatures in the mid 50s to mid 60s. Dry
weather will continue through the rest of the week with high
temperatures gradually warming into into the low 90s by Friday as
shortwave ridging translates across the region. Northerly winds
will gradually swing around to the south by Thursday as surface
high pressure slides off to the east, allowing moisture to
gradually return by the beginning of the weekend. A cold front
looks to slide into Texas by the beginning of the weekend and
stall at the beginning of next week as an upper low reaches the
Great Lakes. Will have to keep an eye on the Monday/Tuesday
portion of the forecast next week as disturbances overriding this
stalled boundary look to result in a very wet period for the
region.

Huffman

&&

.AVIATION...
A cold front will push off the coast tonight with strengthening
northerly winds and building seas in its wake (some thunderstorms
developing along and ahead of the front could become strong or
severe as they move off the coast this evening). Onshore winds
will return early Thursday and quickly strengthen during the day.
Elevated winds and seas can be expected from the end of the week
on through the upcoming Memorial Day weekend. Caution flags will
probably be needed, and advisories will be possible. 42

&&

.CLIMATE...
Low temperatures Wednesday morning will be well-below normal for
late May and observations across parts of the Brazos Valley and
Piney Woods regions may approach or reach record low temperatures
for May 24. A listing of record low temperatures for May 24 for
the first order climate sites are provided below.

LOCATION                RECORD LOW       YEAR
City of Houston             54           1892
Houston Hobby               57           1940
College Station             55           1913
Galveston                   62           1940

Huffman

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      56  82  60  90  73 /  50  10   0   0  10
Houston (IAH)              59  83  64  89  74 /  60  10   0   0   0
Galveston (GLS)            63  81  73  84  79 /  60  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION from 11 PM CDT this evening
     through Wednesday morning for the following zones: Coastal
     waters from Freeport to the Matagorda Ship Channel out 20
     NM...Coastal waters from High Island to Freeport out 20
     NM...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, May 23, 4:55 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
455 PM CDT Tue May 23 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-242200-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
455 PM CDT Tue May 23 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Scattered thunderstorms will be possible tonight along and ahead
of a cold front. Some of these storms may be strong to severe and
capable of producing gusty winds and large hail. Brief heavy
downpours will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed tonight.

GMZ330-335-350-355-370-375-242200-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
455 PM CDT Tue May 23 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible tonight along and ahead
of a cold front. Some of these storms may be strong to severe and
capable of producing gusty winds, large hail, and locally higher
seas.

Small craft should exercise caution with winds behind the front.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small craft should exercise caution with winds behind the front
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 23, 4:17 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
417 PM CDT TUE MAY 23 2017

TXZ163-232145-
Houston TX-
417 PM CDT TUE MAY 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL 445
PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Elkhart, or 9 miles south of Palestine, moving east at
45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grapeland and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.

LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
      3152 9510 3149 9511 3147 9510 3147 9506
      3144 9504 3144 9501 3142 9500 3139 9496
      3139 9514 3147 9572 3149 9574 3153 9565
      3154 9565 3159 9528
TIME...MOT...LOC 2117Z 278DEG 39KT 3162 9571

Hathaway

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:17 PM CDTSpecial Weather StatementHGXHouston28 min
May 23, 4:27 PM CDTSevere Thunderstorm WarningHGXHouston33 min
May 23, 5:54 PM CDTSpecial Weather StatementHGXMadison36 min
May 23, 5:56 PM CDTSpecial Weather StatementHGXBrazos, Burleson49 min
May 23, 6:15 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Washington45 min
May 23, 6:18 PM CDTSpecial Weather StatementHGXWashington27 min
May 23, 6:20 PM CDTSpecial Weather StatementHGXAngelina10 min
May 23, 6:24 PM CDTSpecial Weather StatementHGXWalker51 min
May 23, 6:28 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Waller, Washington32 min
May 23, 6:48 PM CDTSpecial Weather StatementHGXGrimes42 min
May 23, 6:55 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Harris, Waller, Wharton35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.